Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 8, NWS Bismarck, ND

October 12, 20199 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 12, 2019, 11:38 AM MDT for 9 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2019, 11:38 AM MDT (17:38 UTC)
Expired
Oct 12, 2019, 5:00 PM MDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS73 KBIS 121738
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1238 PM CDT Sat Oct 12 2019

NDZ017-018-031>033-040-041-043-044-122300-
/O.NEW.KBIS.WI.Y.0008.191012T1738Z-191012T2300Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
1238 PM CDT Sat Oct 12 2019 /1138 AM MDT Sat Oct 12 2019/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and southwest North Dakota.

* WHEN...Until 6 PM CDT /5 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
1 follow-up statement
479 
WWUS73 KBIS 122246
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
546 PM CDT Sat Oct 12 2019

NDZ017-018-031>033-040-041-043-044-130000-
/O.EXP.KBIS.WI.Y.0008.000000T0000Z-191012T2300Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
Including the cities of Watford City, Killdeer, Halliday, Beach, 
Medora, Dickinson, Marmarth, Mott, New England, Bowman, 
and Hettinger
546 PM CDT Sat Oct 12 2019 /446 PM MDT Sat Oct 12 2019/

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT /5 PM MDT/ THIS
EVENING...

Winds will continue to decrease through the evening across western
North Dakota.

$$

PA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 12, 8:03 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 12, 8:03 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
903 AM CDT Sat Oct 12 2019

.UPDATE...
Issued at 900 AM CDT Sat Oct 12 2019

Blizzard conditions currently ongoing from the Turtle mountains
southeast through the James River valley. Will have to decide if
we need to extend the Blizzard/Winter storm warnings through the
afternoon but want to look at latest data first. Will continue
the current forecasts for now,

UPDATE Issued at 631 AM CDT Sat Oct 12 2019

Overall very few changes from the previous forecast. No changes to
the current headlines. The west end of the snow has wobbled back
east a bit with accumulating snow mainly over the far eastern
portions of Burke and Mountrail counties. Will leave the advisory
along though given there is new snow to blow around. Updated pop
and sky grids based on latest radar and satellite imagery.

&&

.SHORT TERM...(Today and tonight)
Issued at 234 AM CDT Sat Oct 12 2019

The main forecast issue in the short term period is ongoing
hazards. For the most part this morning we left them as is. We did
issue a Winter Weather Advisory for Burke and Mountrail counties
for 3-5 inches of snow, with blowing and drifting snow. The Trowal
has pushed through those counties. We expect the highest
accumulations will be over the eastern half of those counties.

As mentioned, the Trowal has swung westward, and continues to
push southwest, west of the Missouri River, into portions of
Mercer, Oliver, Morton, Grant and Sioux counties. Here also, the
greatest impacts will be over the eastern portions of these
counties. You can see the western edge of the deformation zone is
drying up, so do not expect accumulating snow to make it much
farther west through these counties.

Elsewhere, east of the Missouri River, no changes to the current
headlines. The eastern edge of the deformation zone is currently
resting right along the CWA border. We considered extending the
current hazards through the afternoon today, but we may see the
snow ending over the eastern CWA this morning, with no need to
extend the current hazards.

We expect we will probably need to extend at least portions of the
western hazards through the afternoon as the Trowal remains
situated mainly along and even a bit west of the Highway 83
corridor through the day and into Sunday evening. Hazards over the
eastern portion of the CWA may be able to be dropped, but winds
will still be strong throughout the CWA through early afternoon
and will slowly diminish into the evening. If the snow is still
falling, would not want to let the blizzard warning drop, even if
we might technically be reaching criteria. So for now, except for
the added advisory will leave the hazards along and re-evaluate as
we get closer to their expiration at 18Z.

Winds will be breezy, but we finally see then diminish
substantially this evening. Also any accumulations after 00 UTC
would be minimal. However, would not be surprised to see
lingering light snow along the Highway 83 corridor through the
night and even into Sunday morning. We also kept a mention of
light freezing drizzle as we lose the ice aloft late tonight as
the system finally starts pulling away.

.LONG TERM...(Sunday through Friday)
Issued at 234 AM CDT Sat Oct 12 2019

We could possibly see a little light snow or freezing drizzle
early in the day, and it will still be cool, but Sunday we will
also see a lot less wind and most will see some more sunshine.

Upper level ridging then builds over the area early next week
keeping us mainly dry. A couple of moving shortwaves do bring a
chance of rain/snow Monday into early Tuesday, and possibly again
Thursday into Friday, but this wave looks weaker with more model
uncertainty. Temperatures will rebound through the upcoming week
with temperatures pushing close to normal in the west by mid to
late week. Snow cover, and especially the deeper snowpack over the
eastern CWA will keep temperatures lower likely through the
upcoming work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 631 AM CDT Sat Oct 12 2019

Strong northwest flow will gradually diminish this afternoon and
early evening. VFR conditions continue at KXWA and KDIK. MVFR to
IFR cigs and visibilities will continue at KMOT, KBIS and KJMS
through the morning, with some slow improvement through the
afternoon as winds and snow diminish.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 1 PM CDT this afternoon for NDZ003-
011-021-035-036-046-047-050.

Winter Weather Advisory until 1 PM CDT /noon MDT/ this afternoon
for NDZ002-010-019-020-034-042-045.

Blizzard Warning until 1 PM CDT this afternoon for NDZ004-005-
012-013-022-023-025-037-048-051.

&&

UPDATE...WAA
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Oct 12, 8:17 AM MDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
917 AM CDT Sat Oct 12 2019

NDZ004-005-012-013-022-023-025-037-048-051-131430-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman-
La Moure-Dickey-
917 AM CDT Sat Oct 12 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

A Blizzard Warning is in effect through early this afternoon. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated! Reports may be submitted on our
Facebook or Twitter page, or by calling the National Weather
Service office in Bismarck at 1-800-247-0212.

NDZ003-011-021-035-036-046-047-050-131430-
Renville-Ward-McLean-Burleigh-Kidder-Emmons-Logan-McIntosh-
917 AM CDT Sat Oct 12 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning remains in effect through early this
afternoon. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated! Reports may be submitted on our
Facebook or Twitter page, or by calling the National Weather
Service office in Bismarck at 1-800-247-0212.

NDZ002-010-019-020-034-042-045-131430-
Burke-Mountrail-Mercer-Oliver-Morton-Grant-Sioux-
917 AM CDT Sat Oct 12 2019 /817 AM MDT Sat Oct 12 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and south central North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory remains in effect through early this
afternoon. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated! Reports may be submitted on our
Facebook or Twitter page, or by calling the National Weather
Service office in Bismarck at 1-800-247-0212.

NDZ001-009-017-018-031>033-040-041-043-044-131430-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
917 AM CDT Sat Oct 12 2019 /817 AM MDT Sat Oct 12 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Local storm report, Oct 12, 9:53 AM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 AM CDT SAT OCT 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HEAVY SNOW       5 SW HARVEY             47.72N 100.01W
10/12/2019  M30.0 INCH       WELLS              ND   PUBLIC

            PUBLIC REPORTS 30 INCHES FOR TOTAL SNOWFALL
            THUS FAR.

&&

KS
Local storm report, Oct 12, 10:56 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 AM CDT SAT OCT 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HEAVY SNOW       LANSFORD                48.63N 101.38W
10/12/2019  M9.0 INCH        BOTTINEAU          ND   CO-OP OBSERVER

            STILL SNOWING LIGHTLY.

&&

TJK
Local storm report, Oct 12, 11:01 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 PM CDT SAT OCT 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       1 WNW MINOT             48.24N 101.32W
10/12/2019  M7.0 INCH        WARD               ND   PUBLIC

            RELAYED BY LOCAL MEDIA, OAK PARK IN MINOT
            MEASURES 7 INCHES OF STORM TOTAL SNOWFALL.

&&

KS
Local storm report, Oct 12, 11:06 AM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 PM CDT SAT OCT 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HEAVY SNOW       WILLOW CITY             48.61N 100.29W
10/12/2019  M21.0 INCH       BOTTINEAU          ND   CO-OP OBSERVER

            STORM TOTAL SNOWFALL OF 21 INCHES.

&&

KS
Local storm report, Oct 12, 11:10 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT SAT OCT 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HEAVY SNOW       BOTTINEAU               48.83N 100.45W
10/12/2019  M15.7 INCH       BOTTINEAU          ND   CO-OP OBSERVER

            15.7 INCHES STORM TOTAL SNOWFALL THUS FAR.

&&

KS
Local storm report, Oct 12, 11:12 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 PM CDT SAT OCT 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HEAVY SNOW       5 NNW NEW SALEM         46.92N 101.45W
10/12/2019  M14.1 INCH       MORTON             ND   CO-OP OBSERVER

            STORM TOTAL SNOWFALL SO FAR IS 14.1 INCHES.

&&

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:41 PM MDTWinter Weather AdvisoryBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more3 hr

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.